I am 33 years old and I was diagnosed with Neurocardiogenic Syncope a few years ago. After MANY tests (MRI, CAT Scan, Tilt Table, etc) my cardiologist put me on Lexapro, Fludrocortisone and Salt Tabs. This combo has made my dizzy spells and fainting spell manageable as I have only about one per month now. However, we (me and the doc) want to completely eliminate this last episode. Has anyone had any luck with any other meds? I recently tried a beta blocker and had 2 episodes in 5 days, so I stopped it. I have to force myself to drink water because I am not a drinker at all. I drink very little caffeine. How important is exercise? My weight out of college was about 140 and now I am at 160. Any info would be greatly appreciated!
Hi there!!! I have MUCH experience with vasovagal syncope. You can rummage through the archives and find my full story on SEVERAL occasions, but the long and short of it is that when I pass out my HR drops to as low as 11 BPM and I apparently have a mild siezure as a result.
I have a website that I found that describes nearly all available treatments for NCS/Vasovagal syndrome and will paste the url below for you. First, let me tell you what I'VE experienced.
At first I was put on the high salt high fluid regimine. That helped, but did not STOP my episodes. The severe bradycardia concerned my cardio at the time and he prescribed Norpace (an antiarhythmetic with possible nasty side effects) as a last ditch effort before fitting me with a pace maker that would prevent the bradycardia. The Norpace worked for me, and I took it for 2 years, but came off of the drugs to get pregnant. I've never returned to use of the drug, and I have had very few fainting spells since having children--I guess they raised my Blood Pressure :-).
Anyway...my experience with beta blockers is not promising. While SOME people experiencing NCS do well on these drugs, many of us find that our fainting spells are INCREASED by the drugs. See, Beta Blockers are meant to lower the blood pressure and heart rate. For those of us who faint due to a drop in BP and HR, this is not really the best treatment....go figure :-). I was prescribed a Beta Blocker to counteract persistent PVC's and intermittent SVT episodes and noticed a dramatic increase in my fainting spells. Right off the bat I knew what had caused that shift.
Check out this site for more information about possible treatments. I hope you have luck in finding one that decreases your episodes.
Also, notice that there is a forum for neurocardiogenic disorders. There are many people on there who may have further information for you. Check it out----and take care.
My cardiologist has said the nasty "pacemaker" word a few times also, but admits that they usually do not fix the problem.........people still pass out, they just have good heart rates when they do. So, I don't think I will travel down that road.
When you went to Norpace, did you quit all the other meds? I am currently taking one 20mg Lexapro, 2 Florinefs and 2 salt tabs in the morning. My doctor now wants to add another pill to be taken 3 times a day. I hate putting all that **** in my body!
I know exactly what you mean about the beta blockers "causing" the spells. An electro-cardiologist put me on a bb to try to get rid of the one per month episode I was having and I had 2 in the first 5 days I was on them! I have also tried to take meds that raise my heart rate and I felt like I was jogging when sitting in my recliner. My normal bpm are around 50 and that med raised it to about 90!
Thanks for your info and I will definitely check out that site! It is comforting to know that I am not alone in this and hopefully it will go away!
As with many conditions, Vasovagal syndrome is unique to the individual. In MY case, the Norpace "cured" my spells. I was put on the tilt table on one day and passed out in less than 10 minutes without any medical intervention (drugs) to induce the fainting spell. When I went "out" my heart rate plummeted to about 10-12 BPM. You know, it's kind of scary when you realize that your reaction scared the cardiologist :-(
Anyway, they put me on the Norpace and required that I remain in the hospital for two nights for observation. The norpace, being an antiarhythmatic drug has the unfortunate possibility of triggering dangerous arhythmias...go figure. But if you do not react within the first 48 hours then you won't, so they put you on a monitor and say, "have fun, do whatever, but don't leave this hospital until we say so." I had NO reactions at all. My HR, blood pressure and general behavior remained status quo. So, on the morning after my second night they put me back on the tilt table. I sat on that thing for 40 boring minutes and my HR and BP did not fluctuate at all. So, I was deemed pharmaceutically "cured."
I did not take ANY medication other than the Norpace during the time that I was on it.
My younger brother has NCS, and his wife called us and told us that part of NCS is that they are hypersexual, and a single touch can make them feel arousal all over. Is this actual fact, or is some psychiatrist trying to lead her down a rabbit trail?
Also, the NDRF.org (National Dysautonomia Research Foundation) has a ton of information and a patient handbook for all of the Dysautonomia's in it with the leading experts you may want to read through and see if you can find it...NCS is here http://ndrf.org/ParoxymalAutonomicSyncope.htm
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.